Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Burlington, VT

July 17, 2002Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2002, 10:02 PM EDT for Orleans County, Vermont. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2002, 10:02 PM EDT (02:02 UTC)
Expired
Jul 17, 2002, 11:00 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Orleans County, VT

The radar

The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:15 PM EDTHail 0.88Newport Center, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS51 KBTV 180202
SVRBTV
VTC019-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1001 PM EDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS COUNTY IN VERMONT

* UNTIL 1100 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF NEWPORT CENTER...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COVENTRY...NEWPORT...ORLEANS...6 MILES SOUTHWEST OF DERBY     
  CENTER AROUND 1010 PM EDT
  7 MILES SOUTHWEST OF MORGAN CENTER AROUND 1020 PM EDT
  NEAR EAST CHARLESTON...WESTMORE AROUND 1030 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:10 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 17, 8:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
810 PM EDT WED JUL 17 2002

WFNT HUNG UP ACRS NE VT WITH COOLER STABLE AIR HANGING TOUGH IN THIS
RGN.  REST OF FA IN WM SECTOR WITH DWPTS U60S/L70S AND CAPES 500-
1000 J/KG...BUT AMS STGLY CAPPED WITH LAPS CIN 120-200 J/KG AND 200-
300 E OF CHMPLN VLY.

SFC CDFNT STILL N OF YQB-YYB LN AND 18Z ETA INDCTG FROPA 06-12Z ACRS
FA...AVN ABT 3 HRS SLOWER.  TSTMS FIRING ALG AND AHD OF BNDRY ACRS
QUEB.  AS FNT CONTS TO PUSH SWD CAP WL ERODE BUT INSTABY FCST TO WKN
RPDLY AFT 03Z.  BEST CHC SVR WL BE THRU ABT 03Z IF CNVCTN N OF BDR
CAN MOV INTO FA BY THEN.  OTRW...FROPA TIMG DURG DECRG INSTABY SO
SVR THREAT AFT MIDNGT DMNSHG.  WL LWR POPS TO LKLY N ZNS AND CHC S
VT AS NOT ANTICIPATING WDSPRD PCPN BUT WL KEEP ENHANCED WORDG PER 0-
6 KM SHEAR ARND 25 M/S WHICH IS SUFFICIENT FOR ORGANIZED CNVCTN.
HVY RAFL WL RMN A THREAT GIVEN HI PW/S ARND 1.75.

NO CHGS BYND FIRST PD.

.BTV...NONE.

KJC

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.